My 9 year old lab has been diagnosed with IBD. We have tried many things but the only thing that had worked was the predisone. When the vet put him on it on 12/16 the prescription said 1 tab for 2 weeks if vomiting resolves then 1 tab daily for 2 weeks, then give 1/2 tab every other day for 1 month. The mg. is 20 on the prednisone. Well I did as it said. As soon as I started 1/2 he started to vomit again. I called the vet and he apologized and said he meant to put 2 tabs then 1 then 1/2. Well I said now what my dog is vomiting again. He tells me it is a low dos and dont worry just start him again with 1 tab for 2 weeks then 1 tab every other day for 7 days then call and give update. Well this all started on Wednesday 1/28. He is still throwing up with the predisone, cimetidine 200 mg and metoclopramide 10 mg. It is of course sunday and I am at my wits end. Do you think he needs more prednisone now or he is just messed up from what happened. He is 85 pounds and he is a lab. He is eating and acting normal for the most part but vomiting. I gave him a prednisone this morning ( I usually give it to him in the afternoon) and I am thinking about maybe giving him another one in the afternoon. I really dont know what to do since of course I cannt get intouch with my vet on Sunday. Would appreciate any help you might have to offer
What a shame your vet made what appeared to be an honest mistake in communication. It does sound as though your dog needs the higher dose of prednisone a while longer to keep the intestinal inflammation at bay. It's such a trial and error thing to find the lowest effective dose for these kinds of problems.
Since it's now Monday, go ahead and call your vet. At the same time, ask him about protocol for these kinds of things and emergencies that crop up on weekends. Most clinics will have an outgoing phone message instructing you what to do. If you have an ER vet in your area, keep that number handy. I have found the vets at our local vet ER to be very helpful over the phone with medication questions.
One thing to be wary of is that prednisone can stop being effective if used for too long.
Otherwise the mistake could be causing the problem. But it would be helpful to mention to the folks on here what diet your dog is currently on. IBS can be set off by a number of different issues and diet often plays a key role!
My dog is on pred, for IBD. did your dog have an endoscopy? to get a proper diagnoses. We just had this after one year of everyhting. diarreah (diarrhea) is his problem.
What food is the dog eating? I am trying to reduce the pred now, trying again. I went on the Vet boars and she said "has your dog tried hypoallergenic food" because the inflamation (inflammation) can be an allergic response. Now we have tried many foods but never hypoallergenic. I am getting some tomorrow the vet has ordered it.
Then I am trying Chinese medicine. Is your dog gaining weight. Mine has swelled up in 2 months, awful to see.
I would love more info. best wishes
Well Buster is doing better. He stopped throwing up on Sunday. I went to see the vet on Monday. He is only on the pred for about a little over a month. He had blood work and a xray. What the vet had found there was he had alot of gas in his stomach . Anyway now the vet want me to start over again but this time I am doing the pred. for 1 month. It is 20 mg. Buster is doing good so far. It is wed and he hasnt thrown up. The vet did talk about potatoe and vension food for sensitive stomach, but he said he wanted to wait it out. Buster has all his life had allergies. We have been giving him shots like forever. He eventually became immune to those allergies and then developed new ones. What is this hypoallergenic food? He is eating presently Nutro lamb and rice. No he is not gaining weight. He really doesnt get the diarreaha with it either. Just the throwing up.
Thanks will write again
The ER vets are quite a ways from here. I have never called them I guess because I am afraid they dont know my dogs history and would tell me the wrong thing. I know I should really ask my vet what to do but it seems I just am avoiding it.
Just passing info. I have a11yr old cocker who just had gallbladder removed 2 month ago. During surgery they did biopsie of intestine and he has IBD.Biopsie of the intestine is the only way to diaginose IBD.. They waited 2 months for some recovery and are now mega dosing 40mg of prednisone daily. this is to go on for 3 weeks then dose will come down . Meanwhile we are changing his diet to Royal canin venison duck or rabbit. stay away from all chicken and products. Our Vet is a specialist in this area.. Great surgerical staff. Nashville Tn. It sounds like to me your dose is not enough.You have to completely shut down inflimation with mega doses of Prednisone. Hope this help some.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.